W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/17/2004
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2003 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2004, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of gore mesh because it had separated from the edges, gore mesh edges were exposed, adhesions, recurrent umbilical hernia repaired with placement of new mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: no information.Implant procedure: repair of umbilical hernia with mesh.Implant: gore® dualmesh® plus biomaterial [1dlmcpo5/01482774].Implant date: (b)(6) 2003 (hospitalization dates unknown).¿ (b)(6) 2003: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative and postoperative diagnosis: umbilical hernia.Anesthesia: monitored anesthesia care.Current intrauterine pregnancy at 27 4/7 weeks gestation.¿ procedure: ¿after satisfactory intravenous anesthesia, the mid abdomen was prepped with betadine and draped with sterile towels.Local anesthesia was infiltrated and a vertical midline incision was made just above the umbilicus.Dissection was carried down to the fascia.There was a finding of a fairly large umbilical hernia with a fascial defect measuring approximately 2 by 3 centimeters.The hernia sac was dissected off of the edges of the fascia.Any bleeding was controlled with 3-0 vicryl ties.One centimeter above this defect was a small 5-millimeter fascial defect with some incarcerated preperitoneal fat.This was dissected free and reduced.A piece of dual mesh was trimmed and placed with the knot adherent side down.This was placed beneath the fascia.The mesh was sutured to the edge of the fascial defect with interrupted o prolene.Additional local anesthesia was infiltrated.There was good hemostasis.The subcutaneous tissues were then approximated with 3-0 vicryl.The skin of the umbilicus was packed down to the mesh.The skin incision was then closed with 5-0 subcuticular vicryl and steri-strips.The patient tolerated the procedure well.She did have some braxton hicks contractions during the procedure.She was discharged to the recovery room and from there she will go to labor and delivery for fetal monitoring.¿ ¿ (b)(6) 2003: (b)(6) hospital.Implant sticker.¿dualmesh corduroy antimicrobial.¿ item#: 1dlmcp05.Lot#: 01482774.Relevant medical information: no information.Explant preoperative complaints: no information.Explant procedure: no information.Explant date: no information.Relevant medical information: ¿ (b)(6) 2005: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative and postoperative diagnosis: recurrent right inguinal hernia.Repair of recurrent direct right inguinal hernia.Anesthesia: monitored anesthesia care.Procedure: ¿through a standard right herniorrhaphy incision, dissection was carried down to the external oblique fascia.This was incised.The underlying previously placed mesh was dissected free from the external oblique fascia.The mesh was then gradually excised proceeding lateral to medially.The previously placed plug was palpable.Medial to this, there was a defect in the transversalis fascia indicative of a direct inguinal hernia.This defect measured about 2 x 3 cm.The preperitoneal space was gently enlarged and an extended-sized phs mesh was inserted.Half of the mesh was spread beneath the transversalis fascia and along in the cooper ligament.The outer lateral leaflet was tucked beneath the external oblique fascia laterally.Medially, the mesh was sutured to the fascia of the pubis with a 2-0 vicryl.Some additional 2-0 vicryl sutures were used to suture the inferior edge of the mesh to the edge of the inguinal ligament.The wound was then irrigated.There was good hemostasis.The external oblique fascia was reapproximated with 3-0 vicryl.A round ligament was not seen.The skin was then closed with 5-0 subcuticular vicryl and steri-strips.This patient tolerated the procedure well and was taken to the recovery room in stable condition.¿ ¿ (b)(6) 2009: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative and postoperative diagnosis: recurrent bilateral inguinal hernias.Laparoscopic repair of recurrent bilateral inguinal hernias.Implant: proceed mesh x2.Anesthesia: general.Indications: ¿ who has previously undergone laparoscopic transabdominal left inguinal hernia repair by dr.(b)(6) approximately 10 years ago.She has also undergone 2 open repairs of a right inguinal hernia using the prolene hernia system by dr.Chu.She represented to my clinic with palpable recurrences in both groins.We discussed the risks and benefits of operative intervention.She understood the possibility for another recurrent hernia even after successful repair.¿ findings: ¿the peritoneum was exceedingly thin and was unable to be completely mobilized from the abdominal wall in order to facilitate completion of the procedure via a totally extra peritoneal approach.There was a recurrence on the left at the inferior border or the previously placed mesh.The recurrence on the right appeared to come around the lateral aspect of the prolene hernia system.¿ procedure: ¿all port sites were infiltrated with a 1:1 mixture of 1% lidocaine and 0.25% bupivacaine with epinephrine prior to incision.Initially, a transverse infraumbilical incision was made overlying the left rectus sheath.Dissection through the subcutaneous tissues was carried forth bluntly.The anterior rectus sheath was incised transversely.The underlying longitudinal rectus muscle fibers were swept laterally to expose the posterior rectus sheath.This space was then created digitally.The dissecting balloon was then inserted and inflated under direct vision.Two mm trocars were placed in the midline, one just above the pubis and the other a hand's breath beneath the camera port.Next, the dissecting balloon was removed and 2 separate o vicryl stay sutures were placed in the anterior rectus sheath.The hasson cannula was then inserted and co2 was insufflated to a pressure of 15 mmhg in the preperitoneal space.Upon initial visualization, it was immediately obvious that the peritoneum was torn in several locations from using the dissector balloon where it had become adherent to the now visible pieces of mesh in both groins.Thus, the peritoneum was mobilized out to the lateral margins of the mesh on both sides.It was so widely torn that pneumoperitoneum did not interfere significantly with the visualization in the preperitoneal space.Thus, the decision was made to continue with the current operative setup and not convert to a totally transabdominal approach.I initially started on the right side dissecting the old mesh away from the connected tissues.The epigastric vessels were identified and preserved.The prolene hernia system was identified.It appeared that there was a lateral recurrence of her right inguinal hernia.This hernia sac was reduced and the round ligament was subsequently divided in order to maximally mobilize the peritoneum away from the abdominal wall.The iliac vessels were identified and preserved.After having successfully dissected free the right groin to expose the right coopers ligament, the right iliac vessels, the posterior aspect of the pubic tubercle and laterally to the iliac crest, i then decided to turn to the left side.Dissection on the left was a little more difficult as the previous transabdominal hernia repair intimately involved the peritoneum being stuck to the mesh.In some places the peritoneum had to be divided sharply in order to separate it from the old piece of mesh.I eventually was able to mobilize the entirety of the peritoneum off of the mesh and off of the abdominal wall.However, a large tear was present in the peritoneum from that dissection, almost certainly from adhesions from the previous hernia repair.The recurrence appeared to be around the inferior border of the previously placed mesh in the left groin.I was able to identify the left cooper¿s ligament extensively.I identified the left iliac vessels.The left round ligament was likewise divided in order to provide as much mobilization of the peritoneum as possible and laterally the peritoneum was mobilized to the level of iliac crest.The sigmoid colon was visible and appeared to be free of any inflammatory change.Given the extensive openings in the peritoneum i made an attempt to reapproximate it.However, due to the previous surgeries the peritoneum would not reapproximate.It was thin and tore additionally and tore as i was trying to reapproximate it.Thus, i decided to place a dual-sided mesh in order to help prevent ingrowth of the bowel into standard inguinal hernia mesh.Thus (b)(4) pieces of the 10 x 15 cm proceed mesh were chosen, one for each groin.These were moistened and then rolled and inserted through the hasson trocar.I initially started on the left with the mesh appropriately oriented.The medial aspect of the mesh was tacked to the posterior aspect of the pubic symphysis and then the cooper's ligament extensively.Superiorly the mesh was tacked along its superior border to the abdominal wall and laterally it was tacked out to the lateral abdominal side wall.The peritoneum was then attempted to be brought up over the inferior margin of the mesh and additionally tacked in place.Next, attention was turned to the right where an identical piece of proceed mesh was chosen and inserted into the abdominal cavity.It was likewise tacked to the pubic symphysis and the right cooper's ligament.The superior border of the mesh was tacked to the abdominal wall superior to the previous mesh and the mesh was tacked out laterally to the abdominal wall to the lateral extent of the iliac crest.Thus her entire anterior abdominal wall and the pelvis was replaced with proceed mesh that overlapped in the midline behind the pubic symphysis.Hemostasis was checked and found to be excellent.Thus, the preperitoneal space was allowed to deflate.I removed the two 5-mm trocars.I then opened the posterior rectus sheath at the site of the hasson cannula and visualized the mesh placement from a transabdominal approach.Again seen were significant tears in the peritoneum that in places was so adherent to the abdominal wall it could not be mobilized or brought together anymore.There were no problems bleeding and both pieces of mesh appeared to be appropriately oriented.Thus the incision of the posterior rectus sheath was closed with a 0 vicryl suture.The 0 vicryl stay sutures in the anterior rectus sheath were likewise closed.The pneumoperitoneum had been released by this point.All skin sites were then closed with 4-0 monocryl.Dermabond was applied.The patient was awakened end extubated.Her foley catheter was removed and she was then taken to the recovery room in stable condition.¿ ¿ (b)(6) 2010: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative diagnosis: abdominal bloating.Postoperative diagnosis: recurrent ventral hernia.Diagnostic laparoscopy.Laparoscopically recurrent ventral hernia repair.Anesthesia: general.Indications: ¿ whom i initially met just over 1 year ago with recurrent bilateral inguinal hernias.She then underwent laparoscopic repair for recurrent bilateral inguinal hernias with proceed dual layer mesh.Approximately 6 months later she began to have some problems with abdominal bloating, especially later in the day after she had been up on her feet all day.She has undergone 3-dimensional imaging as well as evaluation by gastroenterology and endocrinology, witl1 no obvious etiology for her complaints identified.Thus we discussed the potential benefit or diagnostic laparoscopy as a last measured to evaluate for the etiology of her abdominal symptoms.The risks and benefits of such were explained.She wished to "fix whatever you need" during the operation.¿ findings: ¿there was a piece of ventral hernia mesh which had been placed prior to 1 year ago in an attempt to repair an umbilical hernia that had pulled away from the abdominal wall and was only partially approximated to the abdominal wall.On the underneath side of this mesh there were an abundance of omental adhesions, with a brisk blood supply.The inguinal hernia meshes appeared appropriately placed without evidence for recurrent inguinal or femoral hernia.There were some omental adhesions to the proceed mesh in the left groin, but there were no adhesions to the right.The small intestine from the ligament or treitz to the ligament of treves was normal in caliber and appearance.The right colon and gallbladder appeared normal.Procedure: ¿the patient was placed in the lithotomy position and a foley catheter was placed, and both arms were tucked.The abdomen was prepped and draped in normal sterile fashion.All port sites were infiltrated with a 1:1 mixture of 1% lidocaine and 0.25% bupivacaine with epinephrine prior to the incision.Initially, a left subcostal incision was made and a 5 mm 0 degree scope was inserted over the 5 mm trocar using the optiview technique.There was no evidence of injury upon entry.A pneumoperitoneum was then established with insufflation of co2 to a pressure of 15 mmhg.I then switched the angled 5 mm scope once the abundance of omental adhesions to the previously placed ventral hernia mesh were identified.Two additional 5 mm trocars were placed in the left flank under direct vision without incident.The omentum was then taken off of the undersurface of the mesh with a combination of blunt dissection, cautery and sharp dissection.Bleeding points were controlled with cautery.There was no associated bowel.After finally freeing the adhesions from the undersurface of the mesh, it was apparent that the mesh had pulled away from the abdominal wall, especially on the left and superior aspect of the mesh.I then evaluated the pelvis.The uterus appeared relatively normal.She did have a left ovarian cyst.There was no evidence for endometriosis.There was no evidence for ovarian tumor or peritoneal studding.The right inguinal hernia mesh appeared appropriate and was peritonealized.The left inguinal hernia mesh had some omental adhesions which as well were taken down, mostly with blunt dissection.These adhesions came down a lot easier than the adhesions to the ventral hernia mesh.After freeing all the adhesions, the left inguinal hernia mesh appeared appropriately positioned.It was flat against the pelvic wall like the right inguinal hernia mesh, without evidence for recurrent hernia.I then ran the small intestine from the ligament of treitz to the ligament of treves without significant finding.The remainder of the abdominal evaluation visually was normal.Dr.Fasolak then entered the room to perform his portion of the procedure.For details of his hysteroscopy d&c and left ovarian cyst cystectomy please see his dictated operative note.Following this i then used the suture passer technique to place 2 separate 0 prolene sutures through the left and superior aspects of the mesh to reapproximate the mesh to the abdominal wall.Additionally, a few firings of the protack device were used to flatten the mesh against the abdominal wall.Following this hemostasis was excellent.The omentum was again evaluated.There was no ongoing bleeding.There was no apparent bowel injury.The mesh was now well approximated to the abdominal wall without visual evidence for remaining hernia defect.The pneumoperitoneum was then released.The trocars were removed.The skin incisions were all closed with 4-0 monocryl.Dermabond was applied.The wounds were reanesthetized.The patient was returned to the supine position and her foley catheter was removed.She was then awakened, extubated and taken to the recovery room in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as ¿withdrawn.¿ previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.